Health authorities are trying to determine whether heart inflammation that can occur along with many types of infections could also be a rare side effect in teens and young adults after the second dose of COVID-19 vaccine.
An article on seven U.S. teen boys in several states, published online Friday in Pediatrics, is among the latest reports of heart inflammation discovered after COVID-19 vaccination, though a link to the vaccine has not been proven.
The boys, aged 14 to 19, received Pfizer shots in April or May and developed chest pain within a few days. Heart imaging tests showed a type of heart muscle inflammation called myocarditis.
None were critically ill. All were healthy enough to be sent home after two to six days in the hospital and are doing ‘’doing pretty well,’’ said Dr. Preeti Jaggi, an Emory University infectious disease specialist who co-authored the report.
She said more follow-up is needed to determine how the seven fare but that it’s likely the heart changes were temporary.
Only one of the seven boys in the Pediatrics report had evidence of a possible previous COVID-19 infection and doctors determined none of them had a rare inflammatory condition linked with the coronavirus.